Alert archive / Michigan / Gale Warnings in 2017

Gale Warning 56, NWS Marquette, MI

December 4, 2017

NWS Marquette, MI issued this gale warning at Dec 4, 2017, 4:03 AM EST. It took effect at Dec 5, 2017, 1:00 AM EST. It was in force for 52 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 4, 2017, 4:03 AM EST (09:03 UTC)
In effect from
Dec 5, 2017, 1:00 AM EST
Expired
Dec 7, 2017, 5:00 AM EST
In force
52 hr
Issued by
NWS Marquette, MI

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this gale warning went out at Dec 4, 12:44 AM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Dec 4, 12:44 AM EST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1244 AM EST Mon Dec 4 2017

.SHORT TERM...(This evening through Monday)
Issued at 256 PM EST SUN DEC 3 2017

Upper air pattern consists of a trough on the west coast, a
shortwave over the southern Rockies, zonal flow over the upper Great
Lakes this morning. The trough moves into the northern and central
plains 00z Tue. Deeper moisture and dynamics arrive by 06z tonight
and remain through 00z Tue. Looks like most of the pcpn will be rain
with this system and the qpf amounts range from 0.25 inch to 1.20
inches with the heaviest amounts across the eastern cwa and lightest
in the west. Could see a little thunder as well and kept that in
there. Overall, did not make too many changes to the going forecast.
Winds really gets cranking up towards the end of this forecast
period with impacts beyond this time period.

.LONG TERM...(Monday night through Sunday)
Issued at 431 PM EST SUN DEC 3 2017

The main forecast concerns are the arrival of the highly advertised
strong system progged to track across western Lake Superior late
Monday into Tuesday and it's array of anticipated impacts. As the
system continues to lift off to our north and east, colder air will
advect across the area and allow for lingering lake effect snow. As
a reinforcing shot of colder air digs south across the region later
this week widespread system snow is possible, along with lake
enhanced snow in the north wind snow belts. Temperature wise, we're
looking at below normal temperatures throughout the extended.

Monday night through Wednesday there are a number of hazards
expected across the area as the medium and the tail-end of high-res
models continue to show the southern and northern streams of an
amplifying upper-level trough phases over the Upper Mississippi
Valley as it takes on a negative tilt. This will allow for
intensification of the associated surface low as it lifts northeast
Monday night through Tuesday. The 03/12Z model runs have trended a
bit further northwest with the system, with the approximate track
taking the system along the western shore of Lake Superior and the
Arrowhead of Minnesota. With the surface low and axis of the 850mb
low tracking west of the area, models are coming into good agreement
that the deformation synoptic snowfall should stay west of the area
across northern Minnesota. In fact, models consistently lift the dry
slot northward across much of Upper Michigan Monday night as the dry
conveyor belt (evident on 280-290K surface) beginning to interact
with the cold conveyor belt. The resulting increase in subsidence
and steepening low-level lapse rates from west to east will allow
winds to become strong and gusty late Monday night into Tuesday.
Southwest to westerly wind gusts of 35 to 45 mph will be possible at
times, especially north of Lake Michigan. Contemplated issuing a
wind advisory across much of the area, but for now have issued an
SPS to talk about the wind potential. It is possible that we may see
the development of a sting jet as this dry slot lifts northward,
which would favor even stronger winds during the overnight hours
across the interior portions of Upper Michigan. The strongest winds
during this event are expected across the Keweenaw, where winds may
gust upwards of 50 to 60mph at times, especially early Tuesday
morning. As these strong west winds usher in colder air, lake effect
snow is expected to begin early Tuesday morning and linger into
Wednesday. We're still looking at ample lift through the DGZ and a
deepening convective layer, so a period of moderate to heavy lake
effect is expected. The combination of falling snow and high winds
will likely create blizzard conditions as visibilities will be
reduced significantly. Therefore, have opted to issue a winter storm
watch for this potential, and also highlighted the expected beach
erosion and possible lakeshore flood and property damage due to
large waves on the west side of the Keweenaw. Winds should gradually
come down late Tuesday into Wednesday across Upper Michigan with
lingering lake effect snow showers.

Wednesday through the up and coming weekend look to remain busy with
periods of lake effect snow, breezy winds, and the arrival of a
clipper system/reinforcing shot of colder air later in the week
which may push the lake effect snow from the west to north wind snow
belts later in the week.
&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1242 AM EST MON DEC 4 2017

Lower ceilings and lower visibilities will move in late tonight as
an area of rain develops and moves into the region. IFR to LIFR
ceilings can be expected at each of the TAF sites late tonight
through Monday. In addition, LLWS will develop at each TAF site and
linger through Monday morning as a strong southerly low level jet
develops over a shallow stable layer. Rain may transition over to
drizzle by Monday evening as a dryslot slides into the area. This
would allow precipiation to transition to light drizzle.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 256 PM EST SUN DEC 3 2017

Complicated forecast with a sfc low deepening to the west of the
area and causing storm winds and strong gale winds as well. Long
lasting gale event with a brief storm force winds continues to look
likely and have issued gale warnings and storm watches for this into
Tue night. Winds diminish below gales on Wed and they remain below
this through Fri.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Storm Watch from late tonight through late Tuesday night
     for MIZ001-003.

Lake Superior...
  Gale Watch from this evening through Wednesday morning for
     LSZ267.

  Gale Warning from 8 AM this morning to 1 PM EST this afternoon
     for LSZ251-267.

  Storm Watch from late tonight through Tuesday morning for
     LSZ245>248-265-266.

  Gale Warning from 7 PM this evening to 4 AM EST Tuesday for
     LSZ266.

  Gale Warning from 10 AM Tuesday to 7 AM EST Wednesday for LSZ266.

  Gale Warning from 1 AM to 4 AM EST Tuesday for LSZ245>248-265.

  Gale Warning from 10 AM EST /9 AM CST/ Tuesday to 1 AM EST
     /midnight CST/ Wednesday for LSZ240>248-263>265.

  Storm Watch from late tonight through Tuesday morning for
     LSZ240>244-263-264.

  Gale Watch from late tonight through Wednesday morning for
     LSZ249>251.

  Gale Warning from 11 PM EST /10 PM CST/ this evening to 1 AM EST
     /midnight CST/ Tuesday for LSZ162-240>242-263.

  Storm Watch from late tonight through Tuesday morning for LSZ162.

  Gale Warning from 7 AM EST /6 AM CST/ Tuesday to 1 AM EST
     /midnight CST/ Wednesday for LSZ162.

Lake Michigan...
  Gale Warning from 1 PM this afternoon to 10 PM EST Tuesday for
     LMZ221-248-250.

&&

SHORT TERM...07
LONG TERM...Ritzman
AVIATION...KEC
MARINE...07
Hazardous weather outlook, Dec 3, 3:52 PM EST, 12 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
352 PM EST Sun Dec 3 2017

MIZ002-004>007-009>014-084-085-042100-
Ontonagon-Baraga-Marquette-Alger-Luce-Gogebic-Iron-Dickinson-
Menominee-Delta-Southern Schoolcraft-Southern Houghton-
Northern Schoolcraft-
352 PM EST Sun Dec 3 2017 /252 PM CST Sun Dec 3 2017/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Patchy dense fog is possible over central Upper Michigan tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Some thunderstorms are possible Monday into Monday evening.

Strong west winds of 40 to 50 mph are possible late Monday night
into Tuesday. These gusty winds may linger through the day on
Tuesday with gusts upwards of 30 to 40 mph at times. See the
latest special weather statement for details.

Late Tuesday through Wednesday moderate lake effect snow will
develop in the west to northwest wind snow belts. The combination
of gusty winds and accumulating snow may make for difficult travel
at times, especially across the west and east of Marquette. See
the latest special weather statement for details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-042100-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
352 PM EST Sun Dec 3 2017 /252 PM CST Sun Dec 3 2017/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

South gales of 35 to 40 knots are expected across eastern Lake
Superior on Monday. See the latest marine message for details.

Westerly gales to 45 knots are possible late Monday night into
Wednesday morning. Storm force gusts to 50 to 60 knots look
possible during this time period as well. See the latest marine
message for details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-042100-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
352 PM EST Sun Dec 3 2017

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

South gale force gusts of 35 to 40 knots are expected on Monday.
Wind will become southwest to west with gales to 45 knots Monday
night through Tuesday night, with a few storm force gusts to 50
knots possible. See the latest marine message and nearshore
forecast for further details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ001-003-042100-
Keweenaw-Northern Houghton-
352 PM EST Sun Dec 3 2017

This Hazardous Weather Outlook is for portions of western Upper
Michigan.

.DAY ONE...Tonight

Patchy dense fog is possible tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Some thunderstorms are possible Monday into Monday evening.

Strong west winds of 50 to 60 mph are possible late Monday night
into Tuesday. As a result, large waves of 15 to 20 feet on the
west side of the Keweenaw may cause significant beach erosion and
possible property damage along the shoreline.

In addition, moderate to heavy lake effect snow and blowing snow
Tuesday through Wednesday could create hazardous driving
conditions. Whiteout conditions are possible on the Keweenaw
Peninsula. See the latest winter weather message for details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Ritzman

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 4:03 AM ESTStorm WarningMQT46 hr
Dec 4, 4:13 AM ESTWind AdvisoryMQTBaraga, Delta, Dickinson, Gogebic, Houghton, Iron and 4 more35 hr
Dec 4, 4:15 AM ESTWinter Storm WarningMQTHoughton, Keweenaw59 hr
Dec 4, 6:12 AM ESTLakeshore Flood AdvisoryMQTHoughton, Keweenaw, Ontonagon, Schoolcraft50 hr
Dec 4, 2:54 PM ESTWinter Weather AdvisoryMQTAlger, Baraga, Gogebic, Houghton, Keweenaw, Luce and 3 more69 hr

Nearby

Gale Warnings in Michigan, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.